Indiana, 2009

Flooding in Indiana, April 7 to 22, 2009

April 7 to 22, 2009 · NWS PAH · 2 events in 2 counties and zones

April was a very wet month across much of central Indiana. Frequent rains allowed lowland flooding to persist along the White River for more than two weeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

April was a very wet month across much of central Indiana. Frequent rains allowed lowland flooding to persist along the White River for more than two weeks. The most significant rain of the month occurred on the 5th, when two to four inches fell in much of central Indiana. Follow up rains on the 9th, 10th, 13th, and 14th of one-half to one inch prolonged the flooding. The primary effect of the flooding was to delay spring planting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 2:45 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 7, 2:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE APR 7 2009

.DISCUSSION...

SHORT TERM... /TONIGHT THROUGH FRIDAY/

MAIN FORECAST CONCERN IN THE SHORT TERM IS FROST/FREEZE POTENTIAL
TONIGHT...FOLLOWED BY THUNDERSTORM CHANCES THURSDAY INTO FRIDAY.

LINGERING 850MB MOISTURE RESULTED IN THE FORMATION OF SCATTERED TO
BROKEN SKY CONDITIONS THIS AFTERNOON. THESE CLOUDS WILL DISSIPATE
BY LATE AFTERNOON...LEADING TO CLEAR SKIES OVERNIGHT. MEANWHILE...
THE CORE OF SURFACE HIGH PRESSURE WILL SLIDE SOUTH OF THE REGION.
ALTHOUGH MOS GUIDANCE KEEPS A LIGHT SOUTHWESTERLY WIND OVERNIGHT...
REALITY MAY BE CLOSER TO CALM AS IS OFTEN THE CASE IN THIS
IMMEDIATE AREA. THIS SHOULD SET THE STAGE FOR DECENT RADIATIONAL
COOLING...WHICH WOULD YIELD LOW TEMPERATURES BELOW CURRENT MOS
VALUES. AS A RESULT...WE MAINTAINED FORECAST CONSISTENCY WITH LOWS
IN THE LOWER 30S TONIGHT. ACCORDINGLY...THE FREEZE WATCH HAS BEEN
REPLACED WITH A FREEZE WARNING. ADMITTEDLY...SOME AREAS MAY NOT
QUITE DIP BELOW FREEZING...BUT EVEN THERE...FROST FORMATION IS
POSSIBLE AS GROUND TEMPERATURES WILL LIKELY BE AT LEAST A FEW
DEGREES BELOW OBSERVED AIR TEMPERATURES.

THE HIGH WILL CONTINUE TO SHIFT EAST ON WEDNESDAY...ALLOWING FOR A
WARMING TREND EVEN AS UPPER LEVEL FLOW REMAINS NORTHWESTERLY FOR
ONE MORE DAY. WEAK MID-LEVEL ENERGY COULD RESULT IN THE FORMATION
OF SCATTERED CLOUDS OVER MAINLY NORTHEASTERN PORTIONS OF THE AREA.

HEADING INTO THE LATTER HALF OF THE WEEK...OUR ATTENTION TURNS TO
THE NEXT LOW PRESSURE SYSTEM DEVELOPING OVER THE CENTRAL AND
SOUTHERN PLAINS. CLOUD COVER WILL BEGIN TO INCREASE AHEAD OF THIS
SYSTEM AS EARLY AS WEDNESDAY NIGHT OVER WESTERN PORTIONS OF THE
AREA. THE INCREASE IN CLOUD COVER WILL CONTINUE ON THURSDAY...WITH
THE INTRODUCTION OF PRECIPITATION CHANCES AS WELL...ESPECIALLY
DURING THE AFTERNOON.

LATEST 12Z MODELS ARE STILL NOT QUITE IN SYNC WITH RESPECT TO
SYSTEM TIMING AND PRECIPITATION INTENSITY. ON TIMING...THE 12Z GFS
IS FASTER AT INTRODUCING PRECIP ON THURSDAY. IT ALSO DEPICTS THE
HEAVIEST SYSTEM QPF...WHILE THE NAM/S PLACEMENT IS NORTH OF THE
GFS AND ECMWF. AT THIS TIME...WE PREFER THE SLOWER ONSET OF THE
NAM AND ECMWF...WITH THE HIGHER QPF VALUES OF THE GFS AND ECMWF.
THIS STRATEGY YIELDS THE BEST CONTINUITY WITH OUR GOING FORECAST
AND WORKS COLLABORATIVELY AS WELL.

THE HIGHEST LIKELIHOOD OF PRECIPITATION WILL COME THURSDAY NIGHT
AND EARLY FRIDAY AS THE LOW PASSES ACROSS THE FORECAST AREA. AT
THIS TIME...IT APPEARS AS THOUGH LOCALLY HEAVY RAIN WILL BE THE
GREATEST CONCERN. RAINFALL AMOUNTS SHOULD AVERAGE AROUND AN
INCH...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE...ESPECIALLY ALONG
AND NORTH OF THE SURFACE LOW TRACK. A GRADUAL DEMISE TO THE RAIN
EVENT WILL OCCUR FRIDAY AFTERNOON AND EVENING AS THE SYSTEM
DEPARTS.

OUR NEAR TERM TEMPERATURES ARE GENERALLY REFLECTIVE OF A NAM/GFS
MOS BLEND. THE MAIN EXCEPTION IS TONIGHT...WHERE WE SHAVED ABOUT
A CATEGORY OFF FIRST PERIOD LOWS.

LONG TERM... /FRIDAY NIGHT THROUGH TUESDAY/

EXTENDED WET PERIOD POSSIBLE FOR THE QUAD STATE. 12Z GFS AND 00Z
ECMWF AGREE THAT OUR NEXT STORM SYSTEM WILL BE EXITING THE AREA
FRIDAY NIGHT...SO WILL CONTINUE WITH LOW CHANCE POPS MAINLY IN THE
EAST. IN ITS WAKE...SATURDAY APPEARS TO BE A NICE DAY...AS HIGH
PRESSURE AT THE SURFACE AND ALOFT DOMINATE THE REGION.

UNFORTUNATELY...THIS WILL BE SHORT-LIVED...AS BOTH OF THE
AFOREMENTIONED MODELS BRING ANOTHER CLOSED LOW OUT OF THE SOUTHERN
ROCKIES AND INTO THE PLAINS SATURDAY NIGHT INTO SUNDAY. THE GFS IS
SLOWER TO BRING PRECIPITATION BACK INTO THE AREA...SPARING AT LEAST
THE FIRST HALF OF EASTER DAY FOR MOST OF THE AREA...BEFORE SPREADING
SHOWERS NORTHEAST ACROSS THE AREA IN THE AFTERNOON. THE ECMWF IS
FASTER...BRINGING AT LEAST SOME LIGHT QPF INTO WESTERN PORTIONS OF
SOUTHEAST MISSOURI BY SUNRISE.

THE MODELS ARE IN AGREEMENT IN DECENT RAINS FOR THE AREA SUNDAY
NIGHT WITH A WARM/OCCLUDED FRONT PUSHING NORTHEAST THROUGH THE
REGION. THE MODELS INDICATE PLENTY OF INSTABILITY TO SUPPORT
THUNDERSTORMS.

AFTER SUNDAY NIGHT THE MODELS DIVERGE...WITH THE GFS
CHARACTERISTICALLY BEING MORE PROGRESSIVE THAN THE ECMWF. THE
DIFFERENCE APPEARS TO BE TIED TO THE HANDLING OF ENERGY OVER THE
PACIFIC...WHICH THE ECMWF TENDS TO HANDLE BETTER. SO WILL SIDE WITH
THE ECMWF AND HPC FOR MONDAY AND TUESDAY.

THE CLOSED LOW THAT EMERGES INTO THE CENTRAL PLAINS SUNDAY...WILL
ONLY SLOWLY WOBBLE EASTWARD INTO THE QUAD STATE THROUGH TUESDAY. AS
IT APPROACHES...IT WILL PULL LOW-LEVEL MOISTURE NORTHEAST ACROSS
THE QUAD STATE. FOR NOW WILL POST A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE ENTIRE PERIOD. HOWEVER...DEPENDING ON THE
SPEED AND PATH OF THE UPPER LOW...THOSE POPS WILL LIKELY BE PULLED
OR INCREASED OVER THE NEXT FEW DAYS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. NICE CUMULUS FIELD
AT 5-6KFT HAS DEVELOPED OVER THE AREA EAST OF THE MISSISSIPPI
RIVER EARLY THIS AFTERNOON. EXPECT CEILING CONDITIONS TO COME AND
GO THROUGH ABOUT 22Z...WHEN THE CLOUDS SHOULD FINALLY BEGIN TO
DISSIPATE OR MOVE TO THE SOUTH AND EAST OF THE AREA. WEST TO
NORTHWEST WINDS WILL CONTINUE TO GUST THIS AFTERNOON WITH SOME
GUSTS UP TO 25 KTS POSSIBLE OVER THE NORTHEAST HALF OF THE AREA.
FARTHER SOUTH AND WEST...A FEW GUSTS TO 20 KTS WILL BE POSSIBLE
EARLY...WITH DIMINISHING WINDS EXPECTED THROUGH THE AFTERNOON.

NO ISSUES FOR AVIATION AFTER 00Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZE WARNING FROM 1 AM TO 9 AM CDT WEDNESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FREEZE WARNING FROM 1 AM TO 9 AM CDT WEDNESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FREEZE WARNING FROM 1 AM TO 9 AM CDT WEDNESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FREEZE WARNING FROM 1 AM TO 9 AM CDT WEDNESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...RJP
LONG TERM....DRS
AVIATION.....DRS
Hazardous weather outlook, Apr 7, 3:02 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT TUE APR 7 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 PM CDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT TONIGHT AND EARLY WEDNESDAY MORNING.
TEMPERATURES WILL BOTTOM OUT NEAR THE FREEZING MARK OVER MUCH OF
THE AREA TONIGHT. PLEASE REFER TO THE FREEZE WARNING PRODUCT FOR
MORE DETAILS.

IN ADDITION...MINOR FLOODING WILL CONTINUE NEAR THE CONFLUENCE OF
THE OHIO AND MISSISSIPPI RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THURSDAY
AND THURSDAY NIGHT OVER MUCH OF SOUTHEAST MISSOURI. OTHERWISE...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION
THURSDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL WILL BE THE
GREATEST CONCERN...BUT A FEW SEVERE THUNDERSTORMS CANNOT BE RULED
OUT AT THIS TIME.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT WEEK.

MINOR FLOODING IS FORECAST NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS...AND ALONG PORTIONS OF THE WHITE AND WABASH
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CLOSELY MONITOR THE POTENTIAL FOR THUNDERSTORMS
THURSDAY THROUGH FRIDAY.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
April 7, 6:30 PM EST to April 21, 8:00 AM EST
Where
Pike County, 0.95 mi NNE of Petersburg to 0.69 mi N of Petersburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.513, -87.276

Minor flooding of the White River occurred near Petersburg. Flooding affected higher bottomlands and possibly a few residents in an area known as Dodge City. Local roads leading to the Dodge City area were flooded. State Road 257 south of Washington completely flooded. Flooding affected low agricultural lands, low oil fields, and closed a few local county roads. At the Petersburg gage, where flood stage is 16 feet, the river crested at 21.15 feet on the 12th.

Flood, Gibson

When
April 9, 8:00 AM CST to April 22, 9:00 AM CST
Where
Gibson County, 1.75 mi NE of Hazleton to 1.35 mi NE of Hazleton
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.498, -87.507

Minor flooding of the White River occurred near Hazleton. Most of the low bottomlands flooded. Flooding began in higher bottomlands. High water affected any residents that did not evacuate Pottsville river cabins. Pottsville Road, North C Street on the river side of the railroad tracks, and Catt Street near U. S. Highway 41 were flooded. Oil stripped fields flooded. Flood gates were installed at Hazleton. At the Hazleton river gage, where flood stage is 16 feet, the river crested at 21 feet on the 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160115, 160114.